Wisconsin, 2022

Winter Storm in Wisconsin, February 22 to 23, 2022

February 22 to 23, 2022 · NWS GRB · 2 events in 2 counties and zones

A low pressure system tracking across northern Illinois brought a swath of heavy snow and gusty northerly winds of 15 to 25 mph during the afternoon hours of Tuesday (2/22). Snowfall amounts were generally 6 to 8 inches across portions of north-central Wisconsin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system tracking across northern Illinois brought a swath of heavy snow and gusty northerly winds of 15 to 25 mph during the afternoon hours of Tuesday (2/22). Snowfall amounts were generally 6 to 8 inches across portions of north-central Wisconsin.

Some of the highest snowfall totals included 7.5 inches in Manitowish Waters (Vilas Co.), 6.8 inches south of Woodruff (Oneida Co.), and 6.2 inches near Woodruff (Vilas Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 22, 11:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 22, 11:43 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1143 AM CST Tue Feb 22 2022

Updated aviation portion for 18Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1132 AM CST Tue Feb 22 2022

The evolution of the deformation zone snow band and extrapolation
of the southern edge of the cold cloud tops on satellite imagery
suggest heavy snow will be more persistent across the NW corner of
the forecast area, resulting in higher totals. As a result, will
be upgrading Vilas and Oneida to a warning. Updated products will
be out ASAP.
&&

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 351 AM CST Tue Feb 22 2022

Winter weather headlines and snow and ice accumulations will be
the main forecast concerns for the short-term.

No changes will be made to the winter weather headlines.

Occasional light snow continued across northern WI early this
morning, while a light wintry mix of snow and freezing drizzle
was observed south of a line from Wisconsin Rapids to Sturgeon
Bay. Road reports indicated snow covered roads over much of
northern WI, with icy stretches in east central WI and parts of
central WI.

WAA/isentropic lift will continue the spotty light snow or wintry
mix early this morning, but precipitation is expected to increase
in coverage and intensity as forcing associated with a coupled
upper jet, short-wave trough and frontogenesis forcing ramps up in
the late morning and afternoon. The forcing will be strongest
over northern WI, where 2 to 4 inches of additional snow will
fall, with local higher amounts in Vilas County. Along and south
of a line from Wisconsin Rapids to Oconto to northern Door County,
a light mix of snow, sleet and freezing rain will increase in the
late morning and early afternoon. The wintry mix will change to
snow from west to east during the mid to late afternoon as CAA
wipes out the weak warm layer aloft. Additional snow accumulation
over central and east central WI should range from a half inch to
2 inches. Additional ice accumulations will be light in most
areas, though Manitowoc and southeast Kewaunee counties could see
around a tenth of an inch. Blustery northeast to north winds will
gust to 25 to 35 mph, strongest in the Fox Valley and lakeshore
areas. High temperatures will be in the teens northwest to the
lower 20s southeast.

Forcing will lift out of the area from south to north during the
late afternoon and evening. An additional dusting to an inch of
snow can be expected in the evening over northern WI, with the
greatest amounts in Vilas County. Lake-effect snow showers will
persist in Vilas County overnight, with only another dusting to
half inch anticipated. Clearing is expected across parts of
central and east central WI late in the night. Lows will range
from around zero northwest to around 10 above along the lakeshore.

On Wednesday, any lingering lake-effect snow showers should taper
off in Vilas County as high pressure builds into the region.
Despite partly sunny skies, temperatures will only warm into the
teens and lower 20s.

.LONG TERM...Wednesday Night Through Monday
Issued at 351 AM CST Tue Feb 22 2022

An amplified mean flow to persist through the upcoming weekend
before losing some depth early next week. The persistent western
CONUS upper trough is forecast to weaken a bit and become more
positive-tilted as it lifts northeast across the central CONUS
this weekend. As this occurs, an upper ridge will move from the
eastern Pacific into the western CONUS and a northern stream upper
trough will merge with the initial upper trough to produce one,
deep upper trough over east-central NOAM. The prevailing northwest
flow into WI will keep temperatures below normal with little way
of precipitation this weekend into early next week.

Wednesday night and Thursday...
High pressure is forecast to expand over northern sections of the
Great Lakes Wednesday night. As winds veer to the northeast just
above the surface, there is a concern for a lake effect snow band
to move toward the lakeshore counties after midnight. Delta-T
values to reside around 20 with a favorable trajectory, thus have
added a small chance pop. The rest of the area should stay dry
with mostly cloudy skies. Will need to watch the far north as far
as temperatures go with a fresh snowpack and light winds. Any
break in the clouds would allow readings to tank. For now, have
min temperatures ranging from 5 below to 10 below zero far north,
around 10 above zero east-central WI. A prominent mid-level
shortwave trough is forecast to eject into the southern/central
Plains on Thursday. Increasing mid-level Q-G forcing and hints of
a coupled jet structure over WI for lift. Despite a lack of
significant surface features, expect to see a chance of light snow
reach central/east-central WI by Thursday afternoon. Max
temperatures to range from the middle to upper teens north, upper
teens to lower 20s south.

Thursday night and Friday...
Snow chances to carry over for most of northeast WI into Thursday
night as the shortwave trough sweeps into the Great Lakes and a
surface low lifts northeast through the OH Valley. Highest pops
placed over east-central WI where 1 to 2 inches of light snow is
possible. The prevailing northeast wind will add a lake
enhancement to the synoptic snow, thus areas near Lake MI could
see accumulation totals in the 2 to 4 inch range (this includes
the Wednesday night/Thursday lake effect). Min temperatures for
Thursday night to range from 5 below to 10 below zero north-
central WI, 5 to 10 above zero east-central WI. High pressure is
expected to build into the western Great Lakes on Friday and bring
some sunshine back to northeast WI. Despite the return of the sun,
temperatures will remain well-below normal with readings from 15
to 20 degrees central WI, mainly lower 20s eastern WI.

Friday night and Saturday...
Quiet, but cold conditions to exist Friday night as the high
pressure slides southeast into the mid-MS Valley/OH Valley. A
mostly sunny start to the Saturday may give way to increasing
clouds, especially over northern WI as a cold front drops south
into northern sections of the Great Lakes. Max temperatures for
Saturday to be in the middle to upper 20s north, upper 20s to
lower 30s south.

Saturday night and Sunday...
This cold front sags south through WI Saturday night with a
trailing broad upper trough digging south into the Great Lakes.
There is a chance for light snow showers to accompany the frontal
passage, but little in the way of accumulation is anticipated.
Canadian high pressure is forecast to build southeast into the
Upper Midwest on Sunday and while partly sunny skies should
prevail, will need to watch for lake effect potential over north-
central WI if trajectories become favorable. Max temperatures for
Sunday to be in the middle to upper teens north-central WI, lower
to middle 20s elsewhere.

Sunday night and Monday...
The high pressure settles over the western Great Lakes Sunday
night through Monday, thus bringing tranquil conditions to the
region. Temperatures to remain below normal with readings on
Monday in the upper teens to around 20 degrees north-central,
lower to middle 20s for the rest of the forecast area.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1132 AM CST Tue Feb 22 2022

A major round of wintry weather will result in poor flying
conditions into tonight. Mainly snow is expected at the central
/north-central TAF site, with sleet or a snow/sleet mix changing
to snow in east-central WI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST tonight for WIZ005-010.

Winter Weather Advisory until 6 PM CST this evening for WIZ022-
035>040-045-048>050.

Winter Weather Advisory until 9 PM CST this evening for
WIZ011>013-018>021-030-031-073-074.
&&

UPDATE.........Skowronski
SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, Feb 22, 4:06 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
406 AM CST Tue Feb 22 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
406 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Hazardous travel conditions will continue today into tonight as
wintry precipitation continues across the area. Snow is expected
across northern Wisconsin. A mix of freezing rain, sleet, and
snow is likely along and south of a line from Wisconsin Rapids to
Oconto to northern Door County this morning and early afternoon,
before transitioning to snow in the mid to late afternoon. The
wintry precipitation will taper off from south to north during the
late afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous travel conditions are possible again Thursday afternoon
into Thursday night as another round of light snow affects the
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snow or ice accumulations to the
National Weather Service in Green Bay.

LMZ521-522-541>543-231015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
406 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

Kieckbusch/Kallas

In the hours before

Local storm report, Feb 22, 7:38 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
738 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSE WASHINGTON ISLAND 45.36N 86.89W
02/22/2022  M3.5 INCH        DOOR               WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WASW3 WASHINGTON
            ISLAND.

0710 AM     SNOW             10 NE BOULDER JUNCTION  46.19N 89.46W
02/22/2022  M3.3 INCH        VILAS              WI   COCORAHS

            COCORAHS STATION WI-VL-9 BOULDER JUNCTION 9
            ENE.

0700 AM     SNOW             2 ENE ELLISON BAY       45.26N 87.03W
02/22/2022  M2.5 INCH        DOOR               WI   COCORAHS

            COCORAHS STATION WI-DR-5 ELLISON BAY 1 ENE.

0700 AM     SNOW             2 N SISTER BAY          45.20N 87.11W
02/22/2022  M2.0 INCH        DOOR               WI   COCORAHS

            COCORAHS STATION WI-DR-6 SISTER BAY 1 N.

0659 AM     SNOW             EAGLE RIVER             45.91N 89.24W
02/22/2022  M1.8 INCH        VILAS              WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION EGRW3 EAGLE RIVER -
            SOUTH.

0600 AM     SNOW             2 ESE ATHELSTANE        45.42N 88.06W
02/22/2022  M1.5 INCH        MARINETTE          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ASTW3 ATHELSTANE 1.6
            E.

0630 AM     SNOW             FISH CREEK              45.12N 87.23W
02/22/2022  M1.5 INCH        DOOR               WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FISW3 FISH CREEK 1 E
            WWTP.

0600 AM     SNOW             1 SE WILLOW RESERVOIR   45.70N 89.83W
02/22/2022  M1.4 INCH        ONEIDA             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WILW3 WILLOW.

0700 AM     SNOW             4 ESE CALDRON FALLS RES 45.36N 88.19W
02/22/2022  M1.4 INCH        MARINETTE          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRVW3 ATHELSTANE 6
            SW.

0710 AM     SNOW             1 NW ARGONNE            45.67N 88.90W
02/22/2022  M1.1 INCH        FOREST             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION AGNW3 ARGONNE 1.5 NW.

0700 AM     SNOW             1 SSE HAZELHURST        45.78N 89.70W
02/22/2022  M1.0 INCH        ONEIDA             WI   COCORAHS

            COCORAHS STATION WI-ON-8 HAZELHURST 2.1 SSE.

0700 AM     SNOW             1 ENE MOUNTAIN          45.18N 88.46W
02/22/2022  M1.0 INCH        OCONTO             WI   COCORAHS

            COCORAHS STATION WI-OC-8 MOUNTAIN 0.9 E.

0700 AM     SNOW             4 NE BAILEYS HARBOR     45.09N 87.07W
02/22/2022  M1.0 INCH        DOOR               WI   COCORAHS

            COCORAHS STATION WI-DR-11 BAILEYS HARBOR 3
            ENE.

1030 PM     SNOW             1 S RHINELANDER         45.62N 89.41W
02/21/2022  M0.9 INCH        ONEIDA             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION RHRW3 RHINELANDER.

&&
Special weather statement, Feb 22, 9:16 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
916 AM CST Tue Feb 22 2022

WIZ005-010>013-018>021-030-073-221630-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-
Southern Marinette County-
916 AM CST Tue Feb 22 2022

...SNOW WILL INCREASE LATE THIS MORNING...

Scattered light snow or flurries will continue across north-central
and far northeast Wisconsin through mid-morning, with only a light
accumulation. The snow will increase significantly during the
late morning and continue into the afternoon, and could become
heavy at times. A Winter Weather Advisory remains in effect.

Roads will remain snow covered and hazardous in spots, so
motorists should use extra caution.

WIZ022-031-035>040-045-048>050-074-221630-
Door-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-
Waushara-Winnebago-Calumet-Manitowoc-Southern Oconto County-
916 AM CST Tue Feb 22 2022

...WINTRY PRECIPITATION WILL INCREASE LATE THIS MORNING...

Patchy light snow and freezing drizzle will continue southeast of
a line from Marshfield to Clintonville to Sturgeon Bay through
mid-morning. A light glaze of ice or a dusting of snow can be
expected. Precipitation will increase again during the late
morning and continue into the afternoon, and may be accompanied by
a few rumbles of thunder. They heavy precipitation will likely
fall as a mix of sleet and snow or just heavy snow. Brief periods
of significantly reduced visibility area possible, which could
greatly affect travel. The precipitation will change to all snow
from west to east during the mid to late afternoon. A Winter
Weather Advisory remains in effect.

Roads will remain ice or snow covered and hazardous in spots, so
motorists should use extreme caution.

Skowronski
Special weather statement, Feb 22, 10:31 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1031 AM CST Tue Feb 22 2022

WIZ005-010>013-018>021-030-073-221830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-
Southern Marinette County-
1031 AM CST Tue Feb 22 2022

...SNOW WILL INCREASE MID-DAY, COULD BE HEAVY A TIMES THIS
AFTERNOON...

At 1025 am, radar and surface weather observations indicated
occasional light snow and flurries across north-central, far
northeast, and portions of central Wisconsin. An expanding area of
moderate to occasionally heavy mixed precipitation was over the
southwest part of the state. That precipitation is expected to
continue to expand and spread northeast, and will overspread
central and northern Wisconsin during the mid-day hours. It should
transition to all snow by the time it arrives in the area. So
snow should be widespread across the area during the mid to late
afternoon, and it could be heavy at times. Northeast winds gusting
to about 25 mph may produce some blowing and drifting of the
snow.

Roads were reported to already be snow covered and slippery, and
travel conditions will likely worsen considerably once the snow
picks up during the afternoon. Anyone traveling across the area
today should be prepared for hazardous travel conditions, and
allow extra time to reach their destination.

WIZ022-031-035>040-045-048>050-074-221830-
Door-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-
Waushara-Winnebago-Calumet-Manitowoc-Southern Oconto County-
1031 AM CST Tue Feb 22 2022

...WINTRY PRECIPITATION WILL INCREASE LATE THIS MORNING,
GRADUALLY TRANSITION TO ALL SNOW THIS AFTERNOON...

At 1025 am, radar and surface weather observations indicated
occasional freezing drizzle, light snow, and sleet continued
across portions of central and east-central Wisconsin. An
expanding area of moderate to occasionally heavy mixed
precipitation was over the southwest part of the state. It will
continue to expand as it surges northeast across central and east-
central Wisconsin during the mid-day hours. They heavy
precipitation is likely to fall as a mix of snow and sleet. Brief
bursts of heavy snow are also possible.

Periods of snow and sleet will continue during the afternoon in
the wake of the lead band of precipitation. The mixed precipitation
will gradually transition to all snow during the mid to late
afternoon. Northeast winds gusting to 25 to 30 mph may produce
some blowing and drifting of the snow.

Roads were reported to already be snow or ice covered and
slippery, and travel conditions will likely worsen considerably
as the heavier precipitation moves through the area. Anyone
traveling across the area today should be prepared for hazardous
travel conditions, and allow extra time to reach their
destination.

Skowronski
Special weather statement, Feb 22, 12:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1225 PM CST Tue Feb 22 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1225 PM CST Tue Feb 22 2022

...TRAVEL CONDITIONS LIKELY TO DETERIORATE CONSIDERABLY THIS
AFTERNOON...

At 1220 pm, radar and surface weather observations indicated an
increasing band of precipitation surging northeast across central
and into northern Wisconsin. The precipitation was falling as
mainly snow north and west of a line from Wausau to Wausaukee, and
as a mix of sleet and snow across the rest of the area. The
precipitation is expected to continue to increase in intensity and
become steadier during the early afternoon. The mix will
gradually change to all snow from northwest to southeast during
the mid to late afternoon hours.

Roads across the area were reported to already be snow or ice covered
and slippery. Travel conditions are likely to deteriorate
considerably during the afternoon as the precipitation intensifies
and transitions to all snow. The afternoon commute could be
particularly difficult, especially across north-central Wisconsin
where the snow will be heavy at times.

Anyone traveling across the area this afternoon should be
prepared for hazardous travel conditions, and allow extra time to
reach their destination.

Skowronski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 22, 1:00 PM CST to February 23, 12:00 AM CST
Where
Vilas forecast zone
Reported by
Social Media
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall totals across Vilas County included 7.5 inches in Manitowish Waters and 6.2 inches near Woodruff.

Winter Storm, Oneida

When
February 22, 1:00 PM CST to February 23, 12:00 AM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall total across Oneida County included 6.8 inches south of Woodruff.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000645, 1000646.